Thunderstorm Wind, Cherokee
- When
- July 13, 1:40 PM CST
- Where
- Cherokee County, 1.79 mi ESE of Kniveton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.310, -94.640
Large tree limbs were blown down.
An isolated severe thunderstorm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated severe thunderstorm produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 1:20 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CDT FRI JUL 13 2012 .DISCUSSION... CURRENTLY HAVE THE FORECAST AREA IN BETWEEN A COUPLE OF UPPER LEVEL SHEAR AXIS...ONE TO THE SOUTHEAST OF THE AREA AND THE OTHER NORTHWEST OF THE CWA. THE ONE TO THE SOUTHEAST OF THE AREA HAS BEEN LESS ACTIVE THAN THE PAST COUPLE OF DAYS. THE NORTHWEST AXIS ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE HAS TRIGGERED A BAND OF SCATTERED STORMS FROM EXTREME SOUTHEAST KANSAS TO NEAR CHICAGO IL. NOT MUCH IN THE WAY OF BULK SHEAR TO ORGANIZE THESE STORMS HOWEVER OUR THETA-E DIFFERENCES IN THE VICINITY OF THE STORMS IS FROM 25 TO 30 K SO WILL NEED TO MONITOR FOR DOWNDRAFT WINDS WITH THE STRONGER STORMS. HAVE INCLUDED A LIMITED WIND RISK IN THE LATEST HWO FOR THIS AFTERNOON. MOVEMENT OF THE STORMS WILL BE VERY SLOW DUE TO THE LIGHT MID LEVEL WINDS AND VERY HEAVY RAINFALL WILL OCCUR WHERE THE STORMS OCCUR. THE STORMS ARE EXPECTED TO DISSIPATE BY THE EARLY TO MID EVENING WITH THE LOSS OF DAYTIME HEATING AND DECREASED INSTABILITY. UPPER LEVEL SHEAR AXIS TO THE NORTHWEST WILL MEANDER OF THE AREA THROUGH SUNDAY NIGHT AND WILL LIKELY BRING DIURNAL CONVECTION SIMILAR TO TODAY AHEAD OF THIS FEATURE WHICH WOULD BE MOST LIKELY OVER THE SOUTHEAST HALF OF THE FORECAST AREA. MEANWHILE...UPPER LEVEL RIDGE WILL ALSO BE BUILDING INTO THE AREA FROM THE WEST WITH 850 TEMPERATURES IN THE UPPER TEENS TO LOW 20S EXPECTED TO ADVECT INTO THE AREA. WITH GENERALLY DRY CONDITIONS EXPECTED FOR THE REMAINDER OF THE WEEK...HOT CONDITIONS WILL LIKELY RETURN...ALBEIT NOT AS HOT AS THE PREVIOUS HEAT WAVE. STILL...HEAT INDEX VALUES OF 100 TO 105 WILL BE POSSIBLE FOR THE LATTER HALF OF NEXT WEEK. LINDENBERG && .AVIATION... /ISSUED 103 PM CDT FRI JUL 13 2012/ FOR THE 13/1800Z KSGF/KJLN/KBBG TAFS...SCATTERED SLOW MOVING THUNDERSTORMS HAVE DEVELOPED OVER SE KS AND WESTERN MO NEAR OUTFLOW BOUNDARIES. WILL MAINTAIN VCTS/CB REMARKS AT KJLN/KSGF AND WATCH TRENDS THROUGH EARLY EVENING. OTHERWISE EXPECT VFR CONDITIONS. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 PM CDT FRI JUL 13 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 105 PM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. ELEVATED FIRE WEATHER RISK. DISCUSSION... AN AREA OF THUNDERSTORMS HAD DEVELOPED EARLY THIS AFTERNOON OVER EXTREME SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI ALONG A BOUNDARY. THESE STORMS WILL CONTINUE TO AFFECT WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS DURING THE AFTERNOON WITH CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH. MORE SCATTERED STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF THE MISSOURI OZARKS WITH CLOUD TO GROUND LIGHTNING THE MAIN THUNDERSTORM RISK. TEMPERATURES WILL WARM INTO THE LOW TO MID 90S AGAIN THIS AFTERNOON WITH HEAT INDEX VALUES FROM THE MID TO UPPER 90S IN SOME LOCATIONS. THOSE AREAS REMAINING DRY TODAY WILL ALSO REMAIN IN ELEVATED FIRE WEATHER CONDITIONS WITH HUMIDITY VALUES IN THE LOW TO MID 30S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ADDITIONAL ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND ACROSS THE MISSOURI OZARKS. A FEW OF THESE STORMS MAY ALSO PRODUCE WIND GUSTS OVER 50 MPH...AS WELL AS FREQUENT LIGHTNING STRIKES. THERE IS THEN A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY NEXT WEEK ACROSS PRIMARILY THE EASTERN MISSOURI OZARKS. AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S TO AROUND 100 DEGREES ARE EXPECTED INTO THE MIDDLE OF NEXT WEEK...WITH THE HIGHEST VALUES EXTENDING FROM SOUTHEASTERN KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI. LIMITED TO ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON AN AFTERNOON BASIS INTO AT LEAST EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT FRI JUL 13 2012
KSZ073-097-MOZ066-131815-
BOURBON KS-CRAWFORD KS-VERNON MO-
1235 PM CDT FRI JUL 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...NORTHERN CRAWFORD AND
WESTERN VERNON COUNTIES UNTIL 115 PM CDT...
AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PETERSBURG...OR 15 MILES WEST OF FORT
SCOTT. THIS STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS WERE
LOCATED 4 MILES NORTHEAST OF FORT SCOTT TRACK SLOWLY SOUTHEAST AT 5
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3788 9508 3804 9509 3805 9508 3805 9504
3804 9504 3804 9463 3806 9462 3806 9445
3767 9446 3760 9509 3781 9510
TIME...MOT...LOC 1733Z 289DEG 2KT 3781 9499
DSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT FRI JUL 13 2012
KSZ073-131915-
BOURBON KS-
127 PM CDT FRI JUL 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 215 PM
CDT...
AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARMATON...OR 8 MILES WEST OF FORT SCOTT...
MOVING SOUTH AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HIATTVILLE...MARMATON...PAWNEE STATION...
PETERSBURG...PORTERVILLE...REDFIELD AND UNIONTOWN.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3791 9507 3805 9464 3804 9462 3792 9461
3768 9462 3767 9485 3768 9488 3767 9509
TIME...MOT...LOC 1827Z 348DEG 3KT 3781 9485
DSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT FRI JUL 13 2012
KSZ101-MOZ088-132015-
CHEROKEE KS-JASPER MO-
228 PM CDT FRI JUL 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
NORTHWESTERN JASPER COUNTIES UNTIL 315 PM CDT...
AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ASBURY...OR 7 MILES EAST OF WEIR...MOVING
SOUTHEAST AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ASBURY...LAWTON AND WACO.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3731 9475 3734 9465 3734 9462 3735 9462
3736 9457 3722 9443 3717 9468
TIME...MOT...LOC 1928Z 330DEG 4KT 3730 9464
DSAThe Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386508.